Is Depo Really a Quick and Easy Birth Control Option?

Holy Hormones Journal:  In this day and age we are all guilty of opting out for ‘quick and easy’. But what are the side effects?  I was looking for an article or adepo shot recent news post to coincide with my upcoming radio show with Holly Grigg-Spall on March 6. Holly is the author of Sweetening the Pill or how we got Hooked on Hormonal Birth Control.

There is so much women do not know about this birth control injection – in fact, some of us have started calling a spade a spade and are referring to Depo as the birth control vaccine.

Sad and interesting to note that this letter was published in the John R. Lee Medical Letters sometime between 1998 and 2003. And here it is 2014. Synthetic birth control is the largest uncontrolled experiment in this history of medicine.

A Story about Depo-Provera

WAKE-UP CALL ABOUT DEPO-PROVERA
A nightmare of pain and disability for a healthy young woman.

Virginia Hopkins Test Kits
Date Unknown –

This letter, originally published in the John R. Lee, M.D. Medical Letter (publication date 1998 – 2003), is from an articulate young woman we’ll call Julie B. whose life fell apart after she received a series of Depo-Provera shots for birth control. Until she went to an astute chiropractor, she had no idea that the Depo-Provera was causing her symptoms, and neither did the many doctors she went to, in spite of the fact that backache and skin rash are known side effects. The supposed ease and convenience of this drug as a means of birth control seems to be particularly appealing to young women who want quick, easy solutions. They assume it is safe because their doctors will prescribe it. We suspect that many thousands of young women are suffering this way, and hope that Julie’s letter will be a wake-up call to both young women and their parents, to stay far away from this terrible drug.

Dear Dr. Lee,

I’m writing this to tell you about my experiences of the last year and a half on Depo-Provera injectable birth control. Before using the Depo-Provera I was a 26-year-old, extremely physically fit woman with no history of medical problems of any sort.

In January, I was looking for a reliable means of birth control. Being unable to handle any type of birth control pill, I began taking injections of Depo-Provera. My doctor told me it would work for me since it doesn’t contain any estrogen, and that I wouldn‘t have any periods. Having been competing at an elite level in bicycle racing for many years, I didn’t really have a menstrual cycle anyway, and decided that not having periods at all wouldn’t be such a bad thing.

That was about all the information I was given about the stuff . I thought, no problem. It won’t be much different from what is already going on with me.

Everything seemed fine for a number of months. I didn’t notice any crazy emotional effects like I had experienced when I tried to take the Pill. My moods seemed totally unaffected. I thought, “Gee, this is great stuff. I don’t even go through mood swings around the time of a period because I don’t have any periods at all. How convenient.”

Unexplained Back Pain

In midsummer, I began to notice that my lower back felt very tired all the time, which I had never experienced before. I’m on my feet and moving around a great deal at work, and by the time I got home and stood in the kitchen to make dinner, I would feel like there was just no comfortable position for my pelvis. My lower back felt so tired. I just tried to ignore it.

Unexplained Skin Problems

At the same time, I also developed eczema-like skin rashes. I finally went to the doctor because I couldn’t restrain myself from scratching. I was scratching myself bloody every night. The sores covered my scalp, neck, and arms, and the worst part was the rash on both my eyelids and on and above my lips. I felt like a monster. The doctor gave me cortisone cream and a prescription moisturizer. I tried these things for a couple weeks, and they didn’t put even a dent in the itching or the red, scaly appearance of all the spots.

All this time, I was continuing to take Depo-Provera injections every 13 weeks without ever having any suspicion that it might be related in any way to my troubles.

Read full letter…

Additional Reading

Depo Provera Withdrawal – A Woman’s Worst Nightmare
Coming off Depo-Provera can be a woman’s worst nightmare

PG

Author: Leslie Carol Botha

Author, publisher, radio talk show host and internationally recognized expert on women's hormone cycles. Social/political activist on Gardasil the HPV vaccine for adolescent girls. Co-author of "Understanding Your Mood, Mind and Hormone Cycle." Honorary advisory board member for the Foundation for the Study of Cycles and member of the Society for Menstrual Cycle Research.